Darvon Overdose Symptoms and Treatment

Article Summary Print
  1. Symptoms
  2. Treatment

Darvon is a popular brand name for the narcotic drug propoxyphene which is used to relieve mild to moderate pain. It is a centrally acting drug, which means that rather than acting at the site of the pain, it acts in the central nervous system. Like any other drug, Darvon has also been known to cause a few side effects, the most common of which are dizziness, nausea, vomiting and drowsiness. “Like any other drug, Darvon has also been known to cause a few side effects.” Darvon is usually prescribed to treat short-term pain and is indicated for people who are not capable of tolerating the effects of acetaminophen. It is considered as a fairly mild narcotic that has the potential to cause dependency and addiction. This reason, plus the fact that propoxyphene could cause serious heart problems, prompted the FDA to issue a recall order for Darvon, Darvocet and other drugs containing propoxyphene.

In its petition to the FDA, the non-profit organization Public Citizen cited that there have been approximately 2,110 Darvon- and Darvocet-related accidental deaths reported from 1981 to 1999 because of the cardiotoxic metabolite found in propoxyphene.

Did You Know?

Consuming alcohol, even in small amounts like those in certain foods or medication, while taking Darvon can lead to adverse side effects and even death.

Symptoms

drug abuse death

Just like any other drug, Darvon can cause overdose. The fact that it is not as strong as other narcotic painkillers increases the risk for an overdose. Taking too much Darvon even in a very short period of time can have fatal consequences. In fact, deaths occurring within the first hour are not unheard of, so it is very important to seek medical attention immediately if you suspect you or someone you know may have overdosed on this drug.

The symptoms of a Darvon overdose are similar to those of other narcotic drugs and may vary depending on how much of the medication has been ingested and whether it is taken alongside other drugs or substances. Initially, a person who has overdosed on Darvon may have small pupils, which may dilate as time passes by because of hypoxia. Other common signs of an overdose on Darvon include:

  • Difficulty breathing
  • Skin turning bluish
  • Severe drowsiness
  • Seizures
  • Arrhythmia
  • Coma
  • Death

Did You Know?

According to data collected by the Drug Abuse Warning Network (DAWN), between 1981 and 1999, propoxyphene was indicated in about 5.6 percent of all drug-related deaths.

Treatment

Darvon overdose can be treated as long as it is taken care of immediately. Since overdosing on this drug is particularly dangerous, it is important that you have emergency numbers of your regional Poison Control Center ready in case you would need to perform first aid on someone who has overdosed on the drug. It is crucial to follow the directions of the emergency responder while performing first aid.

The standard procedure that healthcare professionals perform for Darvon overdose is to induce vomiting if the patient is still conscious; otherwise, they will pump the patient’s stomach. They may also administer activated charcoal to avoid the body’s further absorption of the drug. If more severe symptoms are apparent, an antidote may be given to counteract these Darvon overdose symptoms and to prevent them from progressing.

Treatment for Darvon overdose doesn’t stop at ridding the body of the drug and keeping the patient alive. In more severe cases, it may be necessary to continue treatment for symptoms that result from dependence and overdose. This includes detoxification, constant monitoring, and supportive care.

Did You Know?

If you call for help at the earliest possible time, you have a better chance at surviving and limiting the long-term effects of a Darvon overdose.
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?